Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Albuquerque, NM

September 14, 2019Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 14, 2019, 7:49 PM MDT for Bernalillo County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2019, 7:49 PM MDT (01:49 UTC)
Expired
Sep 14, 2019, 10:03 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 20 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS55 KABQ 150149
FFWABQ
NMC001-150445-
/O.NEW.KABQ.FF.W.0035.190915T0149Z-190915T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
749 PM MDT Sat Sep 14 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Bernalillo County in central New Mexico...

* Until 1045 PM MDT..

* At 747 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of the northeast heights of 
  Albuquerque. These storms were moving to the southwest and west. 
  Flash flooding of arroyos and ditches will be occurring. 

* Some locations that will experience flooding include...
  Northeastern Albuquerque, southwestern Rio Rancho, Corrales, Los
  Ranchos De Albuquerque, Paradise Hills, North Valley and Alameda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3522 10660 3521 10650 3511 10651 3513 10674
      3522 10673

$$
3 follow-up statements
158 
WGUS75 KABQ 150217
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
817 PM MDT Sat Sep 14 2019

NMC001-150445-
/O.CON.KABQ.FF.W.0035.000000T0000Z-190915T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-
817 PM MDT Sat Sep 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
BERNALILLO COUNTY...

At 812 PM MDT, Doppler radar indicated thunderstorms producing 
torrential rains were shifting over central and western portions 
of Albuquerque. Expect flash flooding of arroyos and ditches as 
well as low spots. 

Some locations that will experience flooding include...
Northeastern Albuquerque, southwestern Rio Rancho, Corrales, Los
Ranchos De Albuquerque, Paradise Hills, North Valley and Alameda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3522 10660 3521 10650 3511 10651 3513 10674
      3522 10673

$$
903 
WGUS75 KABQ 150245
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
845 PM MDT Sat Sep 14 2019

NMC001-150445-
/O.CON.KABQ.FF.W.0035.000000T0000Z-190915T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-
845 PM MDT Sat Sep 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
BERNALILLO COUNTY...

At 841 PM MDT, rain gauge reports across northern Albuquerque 
indicated thunderstorms had produced very heavy rain over the warned 
area. Many gauges across the northern parts of the city have 
exceeded one inch of rain with localized amounts exceeding two 
inches in the Academy Acres area. While storms have weakened 
considerably, excessive and abrupt runoff will continue, and flash 
flooding remains a threat.

Some locations that will experience flooding include...
Northeastern Albuquerque, southwestern Rio Rancho, Corrales, Los
Ranchos De Albuquerque, Paradise Hills, North Valley and Alameda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3522 10660 3521 10650 3511 10651 3513 10674
      3522 10673

$$

Shoemake
509 
WGUS75 KABQ 150403
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1003 PM MDT Sat Sep 14 2019

NMC001-150413-
/O.CAN.KABQ.FF.W.0035.000000T0000Z-190915T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-
1003 PM MDT Sat Sep 14 2019

...THE FLASH FLOOD WARNING FOR BERNALILLO COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3522 10660 3521 10650 3511 10651 3513 10674
      3522 10673

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 5:53 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 14, 5:53 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
553 PM MDT Sat Sep 14 2019

.AVIATION...
00Z TAF CYCLE
Shower and thunderstorm activity is primarily confined to central to
southwestern parts of New Mexico with a few vigorous cells expected
to persist into the early evening. Hail, gusty downburst winds, and
brief heavy downpours will threaten. By late evening, precipitation
is expected to morph into a more stratiform, or lighter and more
continuous, variety over the southwestern mountains of New Mexico
while most remaining areas observe an end to the precipitation
overnight. High clouds will remain prevalent overnight and into the
day Sunday with cloud bases steadily lowering in western New Mexico
through Sunday afternoon. Widespread light rain will be possible in
western New Mexico Sunday afternoon with isolated to scattered
thunderstorms embedded and also found on the edges of the stratiform
precipitation. MVFR to perhaps brief IFR conditions can be expected
during heaviest downpours and where the lighter precipitation is most
continuous. Occasional mountain obscurations will also be possible
in southwestern New Mexico tonight, expanding to west central parts
of the state Sunday afternoon.

52

&&

.PREV DISCUSSION...227 PM MDT Sat Sep 14 2019...
.SYNOPSIS...
Scattered to numerous showers and storms will favor the southwest
mountains and west-central New Mexico today, with lesser activity
stretching to the central mountain chain. This will continue Sunday
shifting north toward the west-central highlands and Four Corners.
While daytime highs across the west will be well below normal,
overnight lows will remain well above normal. Conditions begin to dry
out as storms shift to the northern mountains Monday, with dry and
warmer conditions returning area wide Tuesday and Wednesday. A
Pacific storm system passing well north of the region late week could
trigger storm activity along and east of the central mountain chain
by the end of the week.

&&

.DISCUSSION...
Tonight...The center of a warm-core low has moved up into the
bootheel of southwest NM and will continue over the Gila NF/Mogollon
Rim overnight. Numerous showers with scattered/numerous embedded
thunderstorms will remain focused over this region with lesser
activity stretching over the RGV and central mountain chain. PWAT
values of 0.99" at ABQ and 1.34" at EPZ this morning continue to
support efficient rain-producing storms with locally heavy rainfall.
There is a marginal risk for flash flooding where the heaviest
rainfall and training storms occur, but not overtly concerned for
more widespread risk of flash flooding given the dry antecedent soil
conditions in that area of the state.

Sunday - Monday...The warm-core low slowly moves further north toward
the Four Corners Sunday. Showers will likely continue across much of
western NM Sunday morning with more thunderstorm activity later in
the afternoon. The risk of any flash flooding looks to remain
marginal given the dry antecedent conditions there. Models continue
to show the warm-core low opening up and becoming absorbed into a
larger southwest flow pattern by Monday. Pops have trended drier with
a faster ejection of the system with storms favoring the northern
mountains. Well below normal temperatures across the west warm back
up a bit Monday as the system departs, enhancing instability. This,
combining with remnant low-mid level moisture across the west could
support scattered strong storms Monday afternoon over the west
producing locally heavy rainfall. This will be dependent on
preceding cloud cover clearing out.

Long Range...Conditions warm up and dry out Tuesday and Wednesday
with southeast return flow keeping the east from completely drying
out moisture-wise. Any afternoon storms will be hard to come by with
the lack of any forcing. Daytime highs will be near normal over the
west, and 5-10F above normal over the eastern plains Tue-Wed. There
is some hope for some remnant moisture from TC Kiko to be spun up
into the desert southwest ahead of an approaching Pacific low moving
into the western CONUS Thu. The GFS and ECMWF vary widely with how
much with the GFS on the wetter end and the ECMWF not supporting it
at all. Only left a slight chance mention of PoPs over the west as a
result Thu. The aforementioned Pacific storm system looks to move
through the northern Rockies Fri into the weekend. This dynamic
forcing coupled with southeast return flow still bringing Gulf
moisture into southeastern NM could support some storm activity along
and east of the central mountain chain during this time. Confidence
remains low this far out.

24/RJH

&&

.FIRE WEATHER...
Showers and thunderstorms will continue this afternoon and evening
across central and western NM, except northwest of a Gallup to Chama
line. Northwest of this line, dry air remains in place. Moisture
will increase in this area overnight, and good to excellent humidity
recoveries are expected area wide. A disturbance moving northward
along the NM/AZ border late tonight through Sunday will bring
additional potential for wetting rain across western and central NM.
Scattered thunderstorms will persist on Monday as well across these
same areas. Meanwhile, breezy to locally windy conditions will
prevail across the east, especially northeast Sunday and Monday.
Drier air moves in on Tuesday and Wednesday, limiting precipitation
chances. Temperatures will be near to below normal through Monday,
before slowly climbing toward the end of the week. An upper level
trough moving across the Intermountain West may produce additional
storms across NM toward the end of the week, but confidence is low
at this time.

Localized areas of poor ventilation will be possible across western
NM through Monday due to poor mixing from the cloud cover and
storms. Vent rates should generally improve toward the end of the
week.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 14, 7:33 AM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
733 AM MDT Sat Sep 14 2019

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
733 AM MDT Sat Sep 14 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop late
this morning and persist through the evening hours. Locally heavy
rainfall will be possible, especially across the southwest and west
central mountains. Small hail and gusty outflow winds will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected again on Sunday and
Monday across western and central New Mexico as a disturbance moves
northward from Mexico. Locally heavy rainfall is possible, which may
result in flash flooding over recent burn scars. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

34

In the hours before

Special weather statement, Sep 14, 3:14 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Sat Sep 14 2019

NMZ519-520-142145-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
314 PM MDT Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rio Communities, or near Belen, moving west at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Belen, Jarales, Los Trujillos-Gabaldon, Casa Colorada, Rio
Communities, Los Chaves, Rio Communities North and Adelino.

This includes Interstate 25 between Mile Markers 183 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3465 10657 3450 10665 3456 10698 3481 10687
TIME...MOT...LOC 2114Z 111DEG 13KT 3461 10669
Local storm report, Sep 14, 3:25 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SAT SEP 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 SSE CEDRO             35.00N 106.34W
09/14/2019  E0.90 INCH       BERNALILLO         NM   SOCIAL MEDIA

&&

EVENT NUMBER ABQ201902384

RJH
Special weather statement, Sep 14, 4:27 PM MDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
427 PM MDT Sat Sep 14 2019

NMZ507-508-520-142300-
Southwest Mountains-West Central Highlands-Lower Rio Grande Valley-
427 PM MDT Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bernardo, or 15 miles south of Belen, moving west at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain and frequent and dangerous cloud to
ground lightning.

Locations impacted include...
Veguita, Bernardo, La Joya, Las Nutrias, Sabinal, Abeytas and
Contreras.

This includes Interstate 25 between Mile Markers 169 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3463 10724 3460 10710 3458 10710 3458 10701
      3452 10675 3434 10676 3432 10727
TIME...MOT...LOC 2226Z 093DEG 46KT 3444 10686
Special weather statement, Sep 14, 4:43 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT Sat Sep 14 2019

NMZ507-142315-
West Central Highlands-
443 PM MDT Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or near Laguna Pueblo, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain and frequent and dangerous cloud to
ground lightning.

Locations impacted include...
Laguna Pueblo, Mesita, Cubero, New Laguna, Paraje, Paguate and
Encinal.

This includes Interstate 40 between Mile Markers 106 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3513 10745 3511 10743 3512 10741 3514 10742
      3519 10722 3490 10719 3486 10740 3511 10754
TIME...MOT...LOC 2243Z 164DEG 12KT 3496 10732

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:36 PM MDTAreal Flood AdvisoryABQSandoval114 min
Sep 14, 7:28 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.